Missouri, 2013

Flooding and Cold in Missouri, January 12 to 13, 2013

January 12 to 13, 2013 · NWS LSX · 3 events in 3 counties and zones

A cold front moved south through the region, triggering showers and a few thunderstorms over southern Missouri. Between one and three inches of rain fell over an extended amount of time onto partially frozen ground causing runoff.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved south through the region, triggering showers and a few thunderstorms over southern Missouri. Between one and three inches of rain fell over an extended amount of time onto partially frozen ground causing runoff. Numerous creeks and rivers rose due to the runoff. Several low water crossings were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 12, 6:16 PM CST, 44 minutes earlier.

Area forecast discussion, Jan 12, 6:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
616 PM CST SAT JAN 12 2013

.SHORT TERM...
ISSUED AT 135 PM CST SAT JAN 12 2013
(TONIGHT)

THE COLD FRONT HAS MOVED THROUGH THE CWA WITH COLD/DRY LOW LEVEL
ADVECTION TAKING HOLD OF THE CWA. CERTAINLY A LAG WITH ANY
SIGNIFICANT TEMPERATURE DROP BEHIND THE FRONT...BUT DEWPOINTS
QUICKLY FALL OFF.

MAIN ENERGY/SHORTWAVE NOW EJECTING NORTHEAST ACROSS TEXAS IN
COMBINATION WITH A STRENGTHENING LOW LEVEL JET IS ALREADY LEADING TO
QUITE A BIT OF LIFT AND PRECIPITATION DEVELOPING ACROSS THE SOUTHERN
PLAINS AND MID MISSISSIPI RIVER VALLEY. WEAK WAVE OF LOW PRESSURE
WILL MOVE NORTHEAST ALONG THE FRONTAL BOUNDARY OVERNIGHT...AIDING TO
THE LIFT ACROSS THE AREA. END RESULT IS WIDESPREAD PRECIPITATION
THIS EVENING...TAPERING OFF FROM WEST TO EAST AFTER MIDNIGHT.

THE TRICKY PART IS FIGURING OUT WHAT TYPE AND ACCUMULATION. HAVE
BEEN TRACKING THE SURFACE OBSERVATIONS AND COMPARING TO THE VARIOUS
SHORT TERM AND MESOSCALE MODELS AND IT SEEMS THAT THE LOCAL WRF IS
HANDLING THE TRENDS THE BEST AT THIS TIME. HAVE USED THIS MODEL FOR
PRECIPITATION TYPE AND TURNOVER TIMES.

NORTHEAST MISSOURI SHOULD REMAIN MOSTLY SNOW FOR THIS EVENT...WITH
ACCUMULATION OF 1 TO 3 INCHES. BUT FURTHER SOUTH THE PRESENCE OF A
VERY LARGE WARM WEDGE OF AIR ALOFT CENTERED AROUND 5KFT WILL CAUSE
THE SNOW TO MELT AS IT FALLS. THERE APPEARS TO BE A ZONE FROM
ROUGHLY KCOU TO KUIN WHERE SLEET WILL MIX WITH SNOW...WHICH WILL
LIKELY LIMIT ACCUMULATION TO LESS THAN TWO INCHES. EVEN FURTHER
SOUTH AND EAST THERE IS JUST SIMPLY NOT ENOUGH COLD AIR TO OVERCOME
THE WARM WEDGE ALOFT..SO THIS IS WHERE IT BECOMES A QUESTION OF HOW
COLD THE SURFACE TEMPERATURE IS AND WHERE THE RAIN WILL FALL INTO
BELOW FREEZING SURFACE TEMPERATURES.

THE LOW LEVEL INFLUX OF DRY AIR WILL BE CRITICAL TO FORECAST THE
LOCATION OF THE SUBFREEZING WETBULB TEMPERATURES. AT THIS TIME IT
APPEARS THAT THE CHANGEOVER WILL BE SLOWLY EDGING SOUTH AND EAST
DURING THE EVENING...REACHING I-44 IN MISSOURI AND I-70 IN ILLINOIS
BETWEEN 04Z AND 07Z. ICE ACCUMULATION IS ALWAYS HARD TO FORECAST
BECAUSE A TON OF FACTORS HAVE TO BE CONSIDERED...INCLUDING RAINFALL
RATE...AIR TEMPERATURE...SURFACE TEMPERATURE...AND ON AND ON. FOR
NOW I HAVE A FEELING THAT GIVEN THE LAST FOUR DAYS HAVE BEEN ABOVE
50 DEGREES...THAT THE MAJORITY OF ICE ACCRETION WILL TAKE PLACE ON
ELEVATED OBJECTS THAT ARE ABLE TO COOL QUICKLY...SUCH AS UNTREATED
BRIDGES...TREES...ETC. FOR NOW HAVE KEPT ACCUMULATION AROUND ONE
TENTH OF AN INCH FROM NEAR ROLLA THROUGH THE NORTHERN ST. LOUIS
METRO AREA TOWARD SPRINGFIELD ILLINOIS. FINALLY...FURTHER
SOUTH...THE MAJORITY OF THE PRECIPITATION WILL FALL AS RAIN...WITH A
LIGHT GLAZING POSSIBLE AFTER MIDNIGHT AS THE HEAVIER PRECIPITATION
ENDS.

SPEAKING OF AFTER MIDNIGHT...MOST MODEL SOUNDINGS SUGGEST THAT A
LARGE PORTION OF THE AREA MAY STILL HAVE ENOUGH LOW LEVEL MOISTURE
HANGING AROUND TO SUPPORT FREEZING DRIZZLE INTO SUNDAY
MORNING...BEFORE ENOUGH COLD AIR FILTERS SOUTH TO SWITCH THINGS OVER
TO FLURRIES.

CVKING

&&

.LONG TERM...
ISSUED AT 255 PM CST SAT JAN 12 2013
(SUNDAY - TUESDAY)

DEEP TROF ACROSS THE ROCKY MOUNTAINS WILL SLOWLY SHIFT EAST THROUGH
THE PERIOD TRANISTIONING THE UPPER FLOW FROM SOUTHWEST TO
NORTHWEST IN TIME. THIS WILL LEAD TO COLD HIGH PRESSURE RESIDING
OVER THE CENTER OF THE NATION WITH NEAR NORMAL TEMPERATURES.

CAN'T RULE OUT THAT THE SOUTHEAST COUNTIES OF THE CWA WILL NOT SEE
SOME LIGHT WINTER PRECIPITATION TOMORROW AS THE FRONTAL BOUNDARY
REMAINS JUST TO OUR SOUTHEAST...AND AT LEAST A FEW MORE RIPPLES OF
ENERGY ARE PROGGED TO MOVE NORTHEAST ACROSS THE AREA. AT THIS POINT
SOUNDINGS SUGGEST SLEET AND SNOW IF PRECIPITATION OCCURS. HAVE UPPED
POPS TO CHANCE CATEGORY AND WILL LET MIDNIGHT SHIFT ADJUST BASED ON
00Z DATA.

CVKING

(WEDNESDAY - SATURDAY)

THE EXTENDED LOOKS FAIRLY DRY AND TRANQUIL WITH MODERATING
TEMPERATURES BEGINNING ON WEDNESDAY. BRUNT OF COLD AIR WILL SLIDE
INTO THE GREAT LAKES AND INTO NEW ENGLAND WITH THE LSX CWFA HAVING
NEAR NORMAL TEMPERATURES THROUGH NEXT SATURDAY. A SERIES OF
SHORTWAVES EMBEDDED IN NW FLOW WILL DRAG 2 ATTENDANT COLD FRONTS
THROUGH IN THE WEDNESDAY NIGHT - FRIDAY TIME FRAME. HOWEVER...WITH
VERY DRY LOW LEVELS AND STRONGER FORCING CONFINED WELL TO THE
NORTHEAST...PRECIPITATION CHANCES LOOK QUITE LOW.

GOSSELIN

&&

.AVIATION...
ISSUED AT 541 PM CST SAT JAN 12 2013

WIDESPREAD PRECIPITATION SPREADING NEWD THROUGH THE FORECAST AREA
N OF A SFC LOW IN SWRN AR AND BEHIND COLD FRONT WHICH EXTENDS
FROM THE SFC WAVE IN SWRN AR NE THROUGH SERN MO AND SRN IL. WITH
850 MB FRONT LAGGING BEHIND THE SFC COLD FRONT...LEADING TO AN
ELEVATED WARM LAYER ALOFT A VARIETY OF PRECIPITATION TYPE IS
EXPECTED AT THE TAF SITES TGT. UIN AND COU WILL HAVE A BRIEF PERIOD
OF FREEZING RAIN AND SLEET EARLY THIS EVNG...CHANGING TO A MIX OF
SLEET AND SNOW LATER THIS EVNG...THEN EVENTUALLY TO ALL SNOW
AROUND 06Z SUN AS THE COLD AIR DEEPENS AND ERODES THE ELEVATED
WARM LAYER WHILE THE COLD FRONT SHIFTS FURTHER SEWD. THE
PRECIPITATION SHOULD ALSO TAPER OFF LATE TGT. IN THE ST LOUIS
METRO AREA THE RAIN WILL CHANGE OVER TO FREEZING RAIN AROUND 05Z
SUN AS THE SFC TEMPERATURE FALLS BELOW THE FREEZING MARK. THE
PRECIPITATION WILL TAPER OFF LATE TGT TO FREEZING DRIZZLE AND
POSSIBLY A LITTLE SLEET BEFORE ENDING TOWARDS MRNG. AS THE
PRECIPITATION CONTINUES TO FALL AND SATURATE THE LOWER LEVELS THE
CEILING HEIGHT WILL LOWER INTO THE IFR CATAGORY BY LATE EVNG.
THIS LOW LEVEL CLOUD CEILING SHOULD GRADUALLY RISE INTO THE MVFR
CATAGORY BY LATE SUN MRNG OR EARLY SUN AFTN AS A LARGE AND STRONG
RIDGE OF HIGH PRESSURE BUILDS SEWD INTO MO BEHIND THE COLD FRONT.
N-NWLY SFC WINDS WILL CONTINUE TGT...POSSIBLY GUSTY AT TIMES...THEN
BACK AROUND TO A NWLY DIRECTION SUN MRNG.

SPECIFICS FOR KSTL...RAIN WILL CONTINUE THIS EVNG...EVENTUALLY
CHANGING TO FREEZING RAIN AROUND 05Z SUN AS THE TEMPERATURE FALLS
BELOW THE FREEZING MARK. THE PRECIPITATION WILL TAPER OFF LATE TGT...
CHANGING TO FREEZING DRIZZLE AND POSSIBLY ALSO A LITTLE SLEET. THE
MVFR CEILING WILL GRADUALLY LOWER INTO THE IFR CATAGORY LATE THIS
EVNG. THE CEILING SHOULD RISE BACK INTO THE MVFR CATAGORY SUN AFTN
...AND THEN THIS LOW LEVEL CLOUD CEILING WILL SCATTER OUT EARLY SUN
EVNG. THE NLY SFC WIND SHOULD STRENGTHEN THIS EVNG...BECOMING
GUSTY AT TIMES...THEN BACK AROUND TO A NWLY DIRECTION SUN MRNG.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        26  29  16  32 / 100  10   0   0
QUINCY          20  26  12  28 /  90  10   0   0
COLUMBIA        22  27  13  31 /  90  10   0   0
JEFFERSON CITY  23  28  13  31 /  90  10   0   0
SALEM           31  31  18  33 / 100  40   5   5
FARMINGTON      29  33  16  32 / 100  30   0  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR AUDRAIN MO-
     BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-
     GASCONADE MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN MO-
     MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE
     MO-RALLS MO-SHELBY MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST.
     LOUIS MO-WARREN MO-WASHINGTON MO.

IL...WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR ADAMS IL-BROWN
     IL-CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-MADISON IL-
     MONROE IL-MONTGOMERY IL-PIKE IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jan 12, 3:11 PM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CST SAT JAN 12 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
311 PM CST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A MIX OF SNOW...SLEET...AND FREEZING RAIN IS EXPECTED ACROSS THE
AREA TONIGHT. MINOR SNOW...SLEET AND ICE ACCUMULATION IS EXPECTED
MAINLY FOR AREAS NORTH AND WEST OF INTERSTATE 44 IN MISSOURI AND
INTERSTATE 55 IN ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PATCHY FREEZING DRIZZLE IS EXPECTED EARLY SUNDAY MORNING. A LIGHT
GLAZING OF ICE IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINTER PRECIPITATION TYPE AND
AMOUNTS.

CVKING

In the hours before

Local storm report, Jan 12, 1:22 PM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
122 PM CST SAT JAN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     SLEET            LEWISTOWN               40.08N  91.81W
01/12/2013  M0.0 INCH        LEWIS              MO   TRAINED SPOTTER

            LIGHT SLEET BEGINNING TO FALL

&&

CARNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 cold/wind chill. Local standard time, as filed.

Flood, Iron

When
January 12, 7:00 PM CST to January 13, 9:00 AM CST
Where
Iron County, 3.16 mi E of Des Arc to 5.36 mi ENE of Minimum
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.281, -90.593

Between one and three inches of rain fell over an extended amount of time onto partially frozen ground causing runoff. Numerous creeks and rivers rose due to the runoff. Several low water crossings were flooded as well as Highway BB west of Vulcan and Highway 49 near Des Arc.

Flood, Madison

When
January 12, 9:30 PM CST to January 13, 9:00 AM CST
Where
Madison County, 2.66 mi N of Higdon to 2.52 mi E of Allbright
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.638, -90.176

Between one and three inches of rain fell over an extended amount of time onto partially frozen ground causing runoff. Numerous creeks and rivers rose due to the runoff. Several low water crossings were flooded. On Highway V about a mile southeast of where it intersects with Highway F, there is a low water crossing over the Castor River. The river rose and flooded the roadway. A 59 year old man was a passenger in a truck with two other people. The driver of the truck drove through the flooded roadway and the vehicle was swept off the road. All three people got out of the truck. The two women were rescued, but the man was swept downstream and died. His body was recovered the next day about 100 yards downstream. Several other secondary roads and highways were flooded as well, including some streets in Fredericktown.

Cold/Wind Chill, Reynolds

When
January 13, 12:00 AM CST to 9:00 AM CST
Where
Reynolds forecast zone
Deaths
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

A father and his two young sons, as well as their 4 month old Labrador retriever, went on an approximately 16 mile round trip hike on the Ozark Trail in Mark Twain National Forest on January 12th. They were heading south to Sutton’s Bluff. The weather had been unusually warm with a high of 62 degrees recorded at the co-op station at Belleview 4SE on January 12th. The family was dressed for the warmer weather so they were not prepared for a strong cold front moved that through during the day, bringing in much colder temperatures as well as heavy rain. On their way back to their camp, they missed the turnoff to the Brushy Creek Lodge where they were staying and became lost further north along the trail. Other family members became concerned when they did not return and a search party was sent out to find them Saturday evening. However, the search was called off a little after midnight. The search resumed the next morning, just after daybreak. By Sunday morning the temperature had dropped to 28 degrees at Belleview 4SE. The search party found the father and boys about a mile north of the turnoff to the lodge. The father, 36 years old, was pronounced dead at the scene. The two boys, 10 and 8 years old, were pronounced dead several hours later at a local hospital. The puppy survived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Madison2013-01-1259MaleVehicle/Towed TrailerDirect
Cold/Wind Chill, Reynolds2013-01-1336MaleOutside/Open AreasDirect
Cold/Wind Chill, Reynolds2013-01-1310MaleOutside/Open AreasDirect
Cold/Wind Chill, Reynolds2013-01-138MaleOutside/Open AreasDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430258, 430257, 431749.